North Carolina, 2004

Tornadoes and Flash Flooding in North Carolina, September 7 to 8, 2004

September 7 to 8, 2004 · NWS RAH · 18 events in 14 counties and zones

8 flash flood, 7 tornado, 1 strong wind, 1 flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 7, 8:55 AM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Sep 7, 8:55 AM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
955 AM EDT TUE SEP 7 2004

.SHORT TERM (REST OF TODAY)...

CURRENT FORECAST IS IN PRETTY GOOD SHAPE. BANDS OF TROPICAL
DOWNPOURS CONTINUE TO DEVELOP OVER THE CENTRAL PIEDMONT EAST TO THE
COASTAL PLAIN... ALTHOUGH THE BEST COVERAGE OVERALL SHOULD BE OVER
THE SOUTHWEST HALF WHERE POPS ARE HIGHEST. THE CONCERN TODAY THROUGH
TONIGHT REMAINS BOTH FLASH FLOODING AND TORNADOES. THE 44 KT WINDS
AT 3K FT OFF THE CAE RADAR IS PRODUCING NEARLY 400 M2/S2 HELICITY
THERE AND WILL MEAN BIG TROUBLE FOR CENTRAL NC IF THAT LOW LEVEL
CONVERGENCE BOUNDARY JUST TO OUR SOUTH HEADS ANY FURTHER NORTH...
SINCE THE WEDGE-ASSISTED ENE WINDS SHOULD INCREASE THE LOW LEVEL
SHEAR FURTHER... ALTHOUGH FORTUNATELY HEATING AND THUS
DESTABILIZATION SHOULD BE MARGINAL. TEMPS TODAY ARE IN OKAY SHAPE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR THE WESTERN HALF OF CENTRAL NORTH CAROLINA
THROUGH WEDNESDAY AFTERNOON.
&&

SHORT TERM (UPDATE)...HARTFIELD
Hazardous weather outlook, Sep 7, 4:30 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
530 AM EDT TUE SEP 7 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-080847-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
530 AM EDT TUE SEP 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT THROUGH WEDNESDAY FOR THE
CENTRAL AND WESTERN SECTIONS OF CENTRAL NORTH CAROLINA...

.DAY ONE...TODAY AND TONIGHT...
THE REMNANTS OF FORMER HURRICANE FRANCES ARE EXPECTED TO TRACK CLOSE TO
THE APPALACHIAN MOUNTAINS TONIGHT THROUGH WEDNESDAY. AHEAD AND EAST
OF THE SYSTEM...DEEP TROPICAL MOISTURE WILL OVERSPREAD CENTRAL NORTH
CAROLINA. THIS WILL RESULT IN PERIODS OF HEAVY RAINFALL...BEGINNING
LATE THIS AFTERNOON...THEN CONTINUING TONIGHT THROUGH
WEDNESDAY...ESPECIALLY ALONG AND WEST OF U.S. HIGHWAY 1.

WIDESPREAD RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES WITH LOCALLY
HIGHER AMOUNTS CAN BE EXPECTED TONIGHT THROUGH WEDNESDAY.
ADDITIONALLY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
NORTH CAROLINA TODAY. THERE IS THE POTENTIAL THAT ISOLATED STORMS
COULD BECOME SEVERE LATER TODAY INTO THE EVENING AS FEEDER BANDS
ROTATE ACROSS THE AREA IN ASSOCIATED WITH THE CIRCULATION OF FRANCES
MAINLY OVER THE EXTREME SOUTHERN TIER COUNTIES...ALONG SOUTH OF A
LINE FROM WADESBORO...LAURINBURG...HOPE MILLS TO CLINTON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY...
WEDNESDAY...
THE THREAT OF LOCALLY HEAVY RAINFALL WITH WILL CONTINUE ACROSS THE
AREA IN RESPONSE TO THE REMNANTS OF FORMER HURRICANE FRANCES. A
FLASH FLOOD WATCH WILL CONTINUE IN EFFECT FOR THE CENTRAL AND
WESTERN SECTIONS WHICH INCLUDES THE TRIAD AND TRIANGLE AREAS MUCH OF
THE DAY.

THURSDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE THREAT OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...MAINLY FOR LOCALLY RAINFALL AMOUNTS AND REPORTS OF
FLOODING.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RA

In the hours before

Special weather statement, Sep 7, 9:20 AM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1020 AM EDT TUE SEP 7 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-072100-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
1020 AM EDT TUE SEP 7 2004

...THREAT OF ISOLATED TORNADOES THIS AFTERNOON AND TONIGHT...

RAINBANDS ASSOCIATED WITH THE REMNANTS OF FRANCES WILL MOVE NORTH
ACROSS CENTRAL AND WESTERN NORTH CAROLINA THIS AFTERNOON AND INTO
TONIGHT. THESE BANDS HAVE ALREADY PRODUCED SOME TORNADOES OVER
CENTRAL SOUTH CAROLINA. CONDITIONS WILL BECOME MORE LIKELY FOR QUICK
TORNADO DEVELOPMENT LATE THIS AFTERNOON INTO TONIGHT AS THE
CIRCULATION FROM FRANCES MOVES NORTH. THE HIGHEST THREAT OF
TORNADOES WILL BE MAINLY OVER THE SANDHILLS...NORTHWEST PIEDMONT
AND  EASTERN PIEDMONT. THIS INCLUDES LOCATIONS FROM FAYETTEVILLE TO
RALEIGH AND ROXBORO WEST TO WADESBORO...LEXINGTON AND WINSTON
SALEM.

TORNADOES ASSOCIATED WITH TROPICAL CYCLONES TYPICALLY MOVE VERY
QUICKLY FROM SOUTHEAST TO NORTHWEST. THEY ARE OFTEN BRIEF AND
WRAPPED IN RAIN. IF YOU LIVE IN THE UPSTATE OR THE SOUTHERN NORTH
CAROLINA PIEDMONT YOU SHOULD CLOSELY MONITOR NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLET FOR FOR THE LATEST UPDATES CONCERNING
THIS DANGEROUS SEVERE WEATHER SITUATION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR POSSIBLE WARNINGS.

JO

The radar

The Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 7 tornado, 1 strong wind, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Anson

When
September 7, 1:24 PM EST to 1:30 PM EST
Where
Anson County, 1 mi NE of Morven
Rating
F1
Path length
2 mi
Path width
75 yd
Reported by
EMERGENCY MANAGER
Coordinates
34.950, -79.117

A tornado touched down just northeast of Morven along Highway 145. Trees and power lines were blown down along the road and two turkey barns were destroyed, with thousands of turkeys killed. The damage was generally contained to an area off Highway 145, Diggs Road and Old NC 85.

Tornado, Hoke

When
September 7, 2:56 PM EST to 2:58 PM EST
Where
Hoke County, Arabia
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
34.883, -79.983

A tornado briefly touched down near Arabia.

Strong Wind, Cumberland

When
September 7, 7:30 PM EST
Where
Cumberland forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

A tree fell on a house on Foxfire Road in Fayetteville. The 100-foot tall tree broke in half, fell through the roof and into a bathroom.

Flood, Scotland

When
September 8, 1:00 AM EST to 11:00 AM EST
Where
Scotland forecast zone
Reported by
NEWSPAPER
Coordinates
34.841, -79.480 (the zone’s center; the record gives no point)

Water over two feet deep surrounded houses on Saymon Drive just outside of Laurinburg, with over six inches of water in many houses. Several people had to be rescued.

Tornado, Hoke

When
September 8, 3:55 AM EST to 3:58 AM EST
Where
Hoke County, 2 mi N of Rockfish
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.020, -79.217

A tornado touched down on Ray Road just north of Rockfish. Numerous trees were blown down, damaging a roof to a house and destroying one car.

Flash Flood, Hoke

When
September 8, 5:00 AM EST to 5:30 AM EST
Where
Hoke County, Southeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.383, -79.283

Several roads had to be closed due to high water in southern and southeastern Hoke County including Highway 401. One water rescue had to be performed.

Thunderstorm Wind, Edgecombe

When
September 8, 6:00 AM EST
Where
Edgecombe County, 6 mi NE of Tarboro
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
35.913, -77.597 (the zone’s center; the record gives no point)

High winds damaged a mobile home along US 258 near Acorn Hill Road. A front window was blown out, and a computer monitor was blown out of another window. Two trees were uprooted and blown into the highway. The back side of the trailer was partially torn off, and the trailer was shifted off its foundation.

Flash Flood, Anson

When
September 8, 7:45 AM EST to 12:00 PM EST
Where
Anson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -79.083

Over 38 roads, mostly secondary and rural, had to be closed due to high water across the county. A one-mile stretch of Meltonville Church Road was under three to four feet of water. Some schools, including Wadesboro Elementary, sustained minor flood damage. Brown Creek and Lanes Creek both overflowed their banks and flooded nearby roads.

Flash Flood, Stanly

When
September 8, 8:00 AM EST to 12:30 PM EST
Where
Stanly County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

A few bridges were under water in southern Stanly County around Aquadale. Over 20 roads were closed due to high water across the county.

Flash Flood, Randolph

When
September 8, 8:30 AM EST to 12:30 PM EST
Where
Randolph County, Asheboro
Reported by
LAW ENFORCEMENT
Coordinates
35.350, -79.050

Two roads had to be closed due to high water in Asheboro.

Flash Flood, Davidson

When
September 8, 8:30 AM EST to 12:30 PM EST
Where
Davidson County, Thomasville
Reported by
LAW ENFORCEMENT
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Several roads had to be closed in Thomasville due to high water. Over 100 yards of Randolph Street was under water. Two men working along Randolph street became stranded and had to be rescued. Flooding in Thomasville extensively damaged 12 cars. Sowers and Brown Roads near the Yadkin River were underwater, and parts of Hampton road near Muddy Creek were under water. Yadkin College Road also flooded. Lexington City Schools experienced minor damage.

Flash Flood, Montgomery

When
September 8, 9:25 AM EST to 10:00 AM EST
Where
Montgomery County, Troy
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Several roads had to be closed due to high water in Troy, and in the southwestern part of the county around Mount Gilead.

Flash Flood, Guilford

When
September 8, 9:30 AM EST to 2:00 PM EST
Where
Guilford County, Greensboro
Reported by
EMERGENCY MANAGER
Coordinates
35.967, -77.450

A vehicle was stuck under water at Holden Road and High Point Road. The Ashley Creek apartments had to be evacuated due to rising water. Two vehicular water rescues had to be performed, one on Harvey Road and one on Stanly Road. Over six inches of water was flowing across the bridge on East Woodlyn Way off of Hilltop Road.

Tornado, Moore

When
September 8, 10:25 AM EST to 10:28 AM EST
Where
Moore County, 4 mi E of Vass
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.017, -79.067

A tornado touched down briefly just northwest of Woodlake near Line Road.

Tornado, Lee

When
September 8, 10:30 AM EST to 10:33 AM EST
Where
Lee County, White Hill
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
35.475, -79.171 (the zone’s center; the record gives no point)

A tornado touched down along South Plank Road on the Moore/Lee County Line, damaging the roof on a home.

Tornado, Orange

When
September 8, 11:45 AM EST to 11:47 AM EST
Where
Orange County, 1 mi N of Carrboro
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
36.061, -79.121 (the zone’s center; the record gives no point)

A tornado touched down briefly just north of Carrboro.

Tornado, Harnett

When
September 8, 12:20 PM EST to 12:23 PM EST
Where
Harnett County, 3 mi NE of Pineview
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
35.369, -78.869 (the zone’s center; the record gives no point)

A tornado touched down briefly near Barbecue, removing the tops of a few trees.

Flash Flood, Hoke

When
September 8, 2:30 PM EST to 3:45 PM EST
Where
Hoke County, 2 mi W of Rockfish
Reported by
LAW ENFORCEMENT
Coordinates
35.017, -79.237 (the zone’s center; the record gives no point)

Water in McLaughlin Lake overflowed the dam and flowed across Rockfish Road, making the road impassable.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423809, 5423232, 5423865, 5423866, 5423233, 5423234, 5423867, 5423235, 5423238, 5423236, 5423237, 5423239, 5423240, 5423810, 5423811, 5423812, 5423813, 5423864.